Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Hydrodynamic limits for kinetic equations and the diffusive approximation of radiative transport for acoustic waves


Authors: Manuel Portilheiro and Athanasios E. Tzavaras
Journal: Trans. Amer. Math. Soc. 359 (2007), 529-565
MSC (2000): Primary 35L65, 78A40, 82C40
DOI: https://doi.org/10.1090/S0002-9947-06-04268-1
Published electronically: September 19, 2006
MathSciNet review: 2255185
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a class of kinetic equations, equipped with a single conservation law, which generate $ L^{1}$-contractions. We discuss the hydrodynamic limit to a scalar conservation law and the diffusive limit to a (possibly) degenerate parabolic equation. The limits are obtained in the ``dissipative'' sense, equivalent to the notion of entropy solutions for conservation laws, which permits the use of the perturbed test function method and allows for simple proofs. A general compactness framework is obtained for the diffusive scaling in $ L^{1}$. The radiative transport equations, satisfied by the Wigner function for random acoustic waves, present such a kinetic model that is endowed with conservation of energy. The general theory is used to validate the diffusive approximation of the radiative transport equation.


References [Enhancements On Off] (What's this?)

  • 1. C. Bardos, F. Golse and B. Perthame, The Rosseland approximation for the radiative transfer equations, Comm. Pure Appl. Math. 40 (1987), no. 6, 691-721. MR 0910950 (88j:35134)
  • 2. C. Bardos, F. Golse and B. Perthame, Erratum to the article: ``The Rosseland approximation for the radiative transfer equations'' [Comm. Pure Appl. Math. 40 (1987), no. 6, 691-721], Comm. Pure Appl. Math. 42 (1989), no. 6, 891-894. MR 1003439 (90e:35133)
  • 3. C. Bardos, F. Golse, B. Perthame and R. Sentis, The nonaccretive radiative transfer equations: existence of solutions and Rosseland approximation, J. Funct. Anal. 77 (1988), no. 2, 434-460. MR 0933978 (89f:35174)
  • 4. F. Bouchut, Construction of BGK models with a family of kinetic entropies for a given system of conservation laws, J. Statist. Phys. 95 (1999), 113-170. MR 1705583 (2000f:82084)
  • 5. F. Bouchut, F.R. Guarguaglini and R. Natalini, Diffusive BGK approximations for nonlinear multidimensional parabolic equations, Indiana Univ. Math. J. 49 (2000), 723-749. MR 1793689 (2001k:35162)
  • 6. H. Brezis, Analyse fonctionnelle, Masson, Paris, 1983. MR 0697382 (85a:46001)
  • 7. S. Chandrasekhar, Radiative Transfer, Dover, New York, 1960. MR 0111583 (22:2446)
  • 8. G.-Q. Chen and B. Perthame, Well-posedness for non-isotropic degenerate parabolic-hyperbolic equations, Ann. Inst. H. Poicaré, Analyse Non-linéaire 20 (2003), no. 4, 645-668. MR 1981403 (2004c:35235)
  • 9. L. C. Evans, The perturbed test function method for viscosity solutions of nonlinear PDE, Proc. Roy. Soc. Edinburgh Sect. A 111 (1989), no. 3-4, 359-375. MR 1007533 (91c:35017)
  • 10. L. Gosse and G. Toscani, Space localization and well-balanced schemes for discrete kinetic models in diffusive regimes, SIAM J. Numer. Anal. 41 (2003), no. 2, 641-658 (electronic). MR 2004192 (2004g:65107)
  • 11. S. Hwang and A. E. Tzavaras, Kinetic decomposition of approximate solutions to scalar conservation laws: applications to relaxation and diffusion-dispersion approximations, Comm. Partial Differential Equations 27 (2002), pp. 1229-1254. MR 1916562 (2004f:35115)
  • 12. S. Jin, L. Pareschi and G. Toscani, Uniformly accurate diffusive relaxation schemes for multiscale transport equations, SIAM J. Numer. Anal. 38 (2000), no. 3, 913-936 (electronic). MR 1781209 (2001h:65095)
  • 13. M. Katsoulakis and A.E. Tzavaras, Contractive relaxation systems and the scalar multidimensional conservation law, Communications in Partial Differential Equations 22 (1997), pp. 195-233. MR 1434144 (97m:35168)
  • 14. M. Katsoulakis and A.E. Tzavaras, Multiscale analysis for interacting particles: relaxation systems and scalar conservation laws, J. Statist. Phys. 96 (1999), 715-763. MR 1716813 (2000j:82029)
  • 15. S.N. Kruzhkov, First order quasilinear equations with several independent variables, Math. USSR Sbornik 10 (1970), pp. 217-243.
  • 16. T. G. Kurtz, Convergence of sequences of semigroups of nonlinear operators with an application to gas kinetics, Trans. Amer. Math. Soc. 186 (1973), 473-513. MR 0336482 (49:1256)
  • 17. C. Lattanzio and R. Natalini, Convergence of diffusive BGK approximations for nonlinear strongly parabolic systems, Proc. Royal Soc. Edinburgh (to appear).
  • 18. P. D. Lax, Functional analysis, Wiley-Intersci., New York, 2002. MR 1892228 (2003a:47001)
  • 19. P. L. Lions and G. Toscani, Diffusive limits for finite velocity Boltzmann kinetic models, Revista Mat. Iberoamericana 13 (1997), pp. 256-272. MR 1617393 (99g:76127)
  • 20. P. Marcati and B. Rubino, Hyperbolic to parabolic relaxation theory for quasilinear first order systems, J. Differential Equations 162 (2000), 359-399. MR 1751710 (2001d:35125)
  • 21. R. Natalini, A discrete kinetic approximation of entropy solutions to multidimensional scalar conservation laws, J. Differential Equations 148 (1998), 292-317. MR 1643175 (99e:35139)
  • 22. G. Papanicolaou and L. Ryzhik, Hyperbolic equations and frequency interactions (Park City, UT, 1995), 305-382, Amer. Math. Soc., Providence, RI. MR 1662832 (99k:73063)
  • 23. B. Perthame and P.E. Souganidis, Accretive and entropy solutions to non-isotropic degenerate parabolic balance laws, Arch. Ration. Mech. Anal. 170 (2003), no. 4, 359-370. MR 2022136 (2006c:35162a)
  • 24. B. Perthame and E. Tadmor, A kinetic equation with kinetic entropy functions for scalar conservation laws, Comm. Math. Phys. 136 (1991), pp. 501-517. MR 1099693 (92d:82095)
  • 25. M. Portilheiro, Weak solutions for equations defined by accretive operators I, Proc. Roy. Soc. Edinburgh Sect. A 133 (2003), no. 5, 1193-1207. MR 2018332 (2004j:47130)
  • 26. M. Portilheiro, Weak solutions for equations defined by accretive operators II: relaxation limits, J. Differential Equations 195 (2003), no. 1, 66-81. MR 2019243 (2004j:47129)
  • 27. A.E. Tzavaras, Derivation of fluid equations for kinetic models with one conserved quantity, In ``Proceedings of International Conf. on Mathematical Analysis'', National Techn. Univ. of Athens, Greece, 2003.
  • 28. A.E. Tzavaras, On the mathematical theory of fluid dynamic limits to conservation laws, Advances in Mathematical Fluid Mechanics (Paseky, 1999), pp. 192-222, Springer, Berlin, 2000. MR 1863213 (2003g:76003)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35L65, 78A40, 82C40

Retrieve articles in all journals with MSC (2000): 35L65, 78A40, 82C40


Additional Information

Manuel Portilheiro
Affiliation: Institute of Applied and Computational Mathematics, FORTH, 71 110 Heraklion, Crete, Greece
Address at time of publication: Departamento de Matemática, Faculdade de Ciências e Tecnologia da Universidade de Coimbra, Apartado 3008, 3001-454 Coimbra, Portugal
Email: portilhe@tem.uoc.gr, portilhe@mat.uc.pt

Athanasios E. Tzavaras
Affiliation: Department of Mathematics, University of Wisconsin, Madison, Wisconsin 53706 – and – Institute of Applied and Computational Mathematics, FORTH, 71110 Heraklion, Crete, Greece
Address at time of publication: Department of Mathematics, University of Maryland, College Park, Maryland 20742
Email: tzavaras@math.wisc.edu, tzavaras@math.umd.edu

DOI: https://doi.org/10.1090/S0002-9947-06-04268-1
Keywords: Diffusive limit, radiative transport
Received by editor(s): September 30, 2004
Published electronically: September 19, 2006
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society